South Dakota, 2007

Tornado and Hail in South Dakota, August 8, 2007

August 8, 2007 · NWS ABR · 16 events in 5 counties and zones

Severe weather developed in advance of an upper level trough and in a deep convergence zone during the late afternoon and early evening hours. Large hail, high winds, along with a tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe weather developed in advance of an upper level trough and in a deep convergence zone during the late afternoon and early evening hours. Large hail, high winds, along with a tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 8, 2:35 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED AUG 8 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY
FORECAST CHALLENGES ARE SEVERE THUNDERSTORM POTENTIAL THIS
EVENING...MAINLY ACROSS THE NORTHERN TIER COUNTIES OF SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA...ALONG WITH FOG/LOW STRATUS
POTENTIAL TONIGHT...AND HIGH TEMPERATURES ON THURSDAY.

PRESENTLY...A SURFACE TROF IS LOCATED NORTH TO SOUTH AND BASICALLY
BISECTS SOUTH DAKOTA /RUNNING FROM NEAR POLLOCK TO BOWDLE TO
HARROLD AND ON DOWN TO NEAR WINNER SOUTH DAKOTA/. PLENTIFUL
INSTABILITY /2000-4000 JOULES PER KILOGRAM/ IS DEVELOPING THIS
AFTERNOON AS THE MID/HIGH CLOUD- COVER HAS PRETTY MUCH DISSIPATED
ENTIRELY...AND THE RADAR SHOWS IT AS SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. DECENT 0-6KM WIND
SHEAR EXISTS IN THE ATMOSPHERE TODAY TO HELP SUPPORT LARGE HAIL
AND POSSIBLY DAMAGING WIND WITH THESE STORMS.

LATER TONIGHT...DEPENDING ON HOW FAR EAST THIS SURFACE TROF GETS
BEFORE IT DISSIPATES OR STALLS OUT...EXPECTING FOG AND/OR LOW
STRATUS TO DEVELOP ACROSS THE EASTERN FORECAST AREA WHERE THE
SURFACE TROF WILL FAIL TO SCOUR OUT THE COPIOUS LOW LEVEL
MOISTURE. ON THURSDAY...ANY FOG OR STRATUS THAT DEVELOPS WILL BURN
OFF DURING THE MORNING HOURS...LEAVING THE FORECAST AREA UNDER A
MOSTLY SUNNY SKY AND LIGHT WINDS AND WEAK SURFACE HIGH PRESSURE.
FOLLOWED PERSISTENCE FOR THURSDAY HIGH TEMPERATURES AS NAM AND GFS
850HPA THERMAL PROGS STILL SUPPORTING 80S AND 90S ACROSS THE
FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
EARLY ON THE MODELS ARE STILL DEPICTING ENERGY COMING THROUGH THE
MID LEVEL RIDGE AND ACROSS THE FORECAST AREA. MIXED LAYER CAPES
ARE PROGGED TO APPROACH ABOUT 3K JOULES/KG WITH ABUNDANT LOW LEVEL
MOISTURE. SUSPECT THE EASTERN CWA STILL HAS A DECENT SHOT AT SOME
STORMS FRIDAY AFTERNOON AND EVENING AHEAD OF LOW LEVEL BOUNDARY.
MEANWHILE...CAPPING ALOFT WILL ALSO BE SPREADING ACROSS THE CWA SO
CONVECTION CHANCES SHOULD DROP OFF DRAMATICALLY OVER THE WESTERN
CWA FRIDAY NIGHT. FOR SATURDAY THROUGH SUNDAY WE GET A GLANCING
BLOW FROM CANADIAN SURFACE HIGH WHICH SHOULD PROVIDE THE AREA WITH
MAINLY DRY CONDITIONS. WAA/RETURN FLOW ON THE BACKSIDE OF THE SFC
HIGH MAY PROVIDE FOR A STORM RISK SUNDAY NIGHT BEFORE MID LEVEL
THERMAL RIDGE EXPANDS AGAIN ACROSS THE CWA AND CAPS THINGS OFF FOR
THE FIRST PART OF NEXT WEEK.

FURTHER OUT THE LATEST RUNS OF THE ECMWF AND GFS ARE RETROGRADING
THE HOT MID LEVEL RIDGE A LITTLE MORE THAN PREVIOUS RUNS. THIS
COULD EFFECTIVELY BRING SOME COOLER AIR SOUTH INTO THE FORECAST
AREA BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS HAVE DOMINATED FOR THE MOST PART ACROSS ALL FOUR
TERMINALS THUS FAR TODAY. THERE HAVE BEEN SOME BRIEF MVFR /1000 TO 3000
FT AGL/ CIGS DUE TO THE ULTRA-MOIST AIR BEING SHOVED NORTH AHEAD
OF A SURFACE TROF SCOOTING ACROSS THE STATE. SCATTERED SHOWERS ARE
BEGINNING TO DOT THE RADAR SCOPE AND CONFIDENCE IS INCREASING THAT
THE KABR TERMINAL WILL SEE SOME RAIN...POSSIBLY SOME THUNDER
TOO...WITHIN THE NEXT 3 HOURS. KATY COULD STILL SEE A SHOWER OR
THUNDERSTORM A LITTLE BIT LATER THIS AFTERNOON OR EARLY THIS
EVENING. OTHERWISE...THE MAIN CONCERN BECOMES WHAT TO DO WITH ALL
THE LOW LEVEL MOISTURE IN PLACE OVER THE KABR AND KATY TERMINALS
TONIGHT BEFORE THE SURFACE TROF PUSHES ALL THE WAY EAST INTO
MINNESOTA DRAWING SOME DRIER/COOLER AIR INTO THE THOSE TWO
TERMINALS. UNTIL THAT HAPPENS...EXPECTING SOME IFR FOG AND/OR LOW
CEILINGS TO DEVELOP OVER THE KABR AND KATY TERMINALS AFTER
SUNDOWN...AND LASTING POSSIBLY INTO TOMORROW MORNING. STARTED WITH
2SM BR FOR NOW AND WILL LOWER AS NEEDED. HIGH PRESSURE WILL ASSUME
CONTROL OVER THE REGION ON THURSDAY...WITH VFR FLYING WEATHER
RETURNING ONCE ANY FOG OR LOW STRATUS BURNS OFF TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...TDK
AVIATION...DORN
Hazardous weather outlook, Aug 8, 4:31 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT WED AUG 8 2007

MNZ039-046-SDZ004>011-016>023-034>037-048-051-091045-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
531 AM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGH THIS
EVENING AS A LOW PRESSURE SYSTEM MOVES SLOWLY EASTWARD ACROSS THE
DAKOTAS. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH FRIDAY
NIGHT. AT THIS TIME THERE APPEARS TO BE NO SIGNIFICANT SEVERE
THUNDERSTORM POTENTIAL THOUGH ISOLATED SEVERE STORMS ARE POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

SDZ003-015-033-045-091045-
CORSON-DEWEY-STANLEY-JONES-
531 AM CDT WED AUG 8 2007 /431 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGHOUT THE MORNING HOURS AS A LOW PRESSURE SYSTEM MOVES SLOWLY
EASTWARD ACROSS THE DAKOTAS. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. AT THIS TIME THERE
APPEARS TO BE NO SIGNIFICANT SEVERE THUNDERSTORM POTENTIAL THOUGH
ISOLATED SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

The radar

The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, McPherson

When
August 8, 2:59 PM CST to 3:03 PM CST
Where
McPherson County, 0.84 mi NW of Eureka
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
45.780, -99.640

A tornado touched down briefly just northwest of Eureka. No damage was reported.

Hail, Faulk

When
August 8, 3:00 PM CST
Where
Faulk County, 3.48 mi WNW of Norbeck
Measured
0.75 in hail
Reported by
Public
Coordinates
45.190, -99.290

Hail, Faulk

When
August 8, 3:30 PM CST to 3:45 PM CST
Where
Faulk County, 2.8 mi WSW of Cresbard
Measured
1 in hail
Reported by
Public
Coordinates
45.153, -99.022

Hail, Faulk

When
August 8, 3:30 PM CST to 3:45 PM CST
Where
Faulk County, 1.05 mi SSW of Cresbard
Measured
1.25 in hail
Reported by
Public
Coordinates
45.157, -98.981

Hail, Faulk

When
August 8, 3:50 PM CST to 3:55 PM CST
Where
Faulk County, 3.8 mi SE of Cresbard
Measured
1 in hail
Reported by
Public
Coordinates
45.129, -98.918

Hail, Faulk

When
August 8, 4:00 PM CST
Where
Faulk County, 5.87 mi SSW of Chelsea
Measured
0.88 in hail
Reported by
Public
Coordinates
45.090, -98.790

Hail, Faulk

When
August 8, 4:00 PM CST to 4:30 PM CST
Where
Faulk County, 5.95 mi SSW of Chelsea
Measured
0.88 in hail
Reported by
Public
Coordinates
45.087, -98.782

Hail, Faulk

When
August 8, 4:10 PM CST
Where
Faulk County, 5.59 mi SE of Cresbard
Measured
0.75 in hail
Reported by
Public
Coordinates
45.120, -98.880

Hail, Spink

When
August 8, 4:15 PM CST
Where
Spink County, 4.53 mi NW of Athol
Measured
1 in hail
Reported by
Public
Coordinates
45.070, -98.680

Hail, Spink

When
August 8, 4:15 PM CST to 4:25 PM CST
Where
Spink County, 4.44 mi NW of Athol
Measured
1 in hail
Reported by
Public
Coordinates
45.071, -98.675

Hail, Spink

When
August 8, 4:50 PM CST
Where
Spink County, 2.54 mi ENE of Athol
Measured
0.88 in hail
Reported by
Public
Coordinates
45.030, -98.570

Hail, Spink

When
August 8, 4:50 PM CST to 4:52 PM CST
Where
Spink County, 2.44 mi ENE of Athol
Measured
0.88 in hail
Reported by
Public
Coordinates
45.032, -98.573

Hail, Spink

When
August 8, 5:10 PM CST to 5:12 PM CST
Where
Spink County, 3.42 mi SE of Ashton
Measured
1 in hail
Reported by
Public
Coordinates
44.964, -98.452

Hail, Buffalo

When
August 8, 5:22 PM CST
Where
Buffalo County, 3.41 mi NW of Gann Vly
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.070, -99.040

Hail, Buffalo

When
August 8, 5:38 PM CST
Where
Buffalo County, 0.5 mi E of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -98.990

Thunderstorm Wind, Clark

When
August 8, 6:15 PM CST
Where
Clark County, 0.49 mi W of Naples
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.770, -97.510

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58265, 57562, 58820, 58821, 58822, 57569, 58823, 57571, 57585, 58827, 57587, 58829, 58831, 57592, 57595, 58266.